Hail, Harding
- When
- July 14, 8:15 PM MST to 8:25 PM MST
- Where
- Harding County, 8 mi E of Ludlow
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.833, -103.217
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 14, 1:53 PM MST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 253 PM MDT WED JUL 14 2004 .DISCUSSION...CURRENT SURF ANALYSIS SHOWS WEAK AREA OF LOW PRES OVER FAR SOUTHEAST MT WITH AREA OF HIGH PRES CENTERED OVER EASTERN DAKOTAS. SOUTH TO SOUTHEAST WINDS PREVAIL OVER THE AREA...BREEZY AT TIMES ACROSS THE WESTERN SD PLAINS. UPPER LEVEL HIGH REMAINS CENTERED OVER CO. REGIONAL SAT AND RADAR SHOWING SOME ISOLATED CONVECTION DEVELOPING OVER THE LARAMIE AND BIG HORN MTS...AS WELL AS THE BLACK HILLS. SEVERE STORM IN PROGRESS OVER CENTRAL HILLS NOW. WITH NOT MUCH IN THE WAY OF CHANGES TO UPPER LEVEL PATTERN OVER THE NEXT FEW DAYS...THE GOING FORECAST IS IN PRETTY GOOD SHAPE AND ONLY MINOR CHANGES HAVE BEEN MADE. FOR LATE THIS AFT AND INTO TONIGHT...EXPECT CONVECTION OVER WY MTS AND THE HILLS TO PROGRESS SOUTHEASTWARD THIS EVENING BEFORE DISSIPATING. LAPS SHOWING CAPE OF 2000 TO 3000 J/KG ACROSS NORTHEAST WY AND THE HILLS AREA RIGHT NOW. SHEAR STILL GOOD FOR SUPERCELLS INTO THE EARLY EVENING. FURTHER NORTH...ANOTHER WAVE WILL MOVE OUT OF NORTHERN MT AND INTO WESTERN ND AND NORTHERN SD OVERNIGHT. THIS MAY ALSO BRING A FEW SHOWERS AND STORMS TO NORTHERN AND EASTERN PART OF CWA. ON THURSDAY...A MORE POTENT WAVE IS PROGGED TO CROSS THE AREA LATE IN THE DAY AND DURING THE NIGHT. WILL UP POPS A BIT...ESPECIALLY ACROSS NORTHERN AND WESTERN CWA. WILL SEE A SIMILAR SCENARIO ON FRIDAY...WITH BETTER STORM CHANCES A LITTLE FURTHER SOUTH AND EAST. THE WEEKEND LOOKS MAINLY DRY RIGHT NOW AS RIDGE SHIFTS A BIT FURTHER EAST INTO THE HIGH PLAINS. WITH SOME LINGERING POTENTIAL FOR STORM DEVELOPMENT OVER HIGHER TERRAIN...WILL KEEP SLIGHT CHANCE POPS OVER WESTERN CWA ON SATURDAY. HIGH TEMPS INTO THE FIRST PART OF NEXT WEEK WILL CONTINUE TO BE IN THE MID 80S TO MID 90S. LOOKS LIKE RIDGE WILL BEGIN TO BREAK DOWN EARLY NEXT WEEK WITH MORE ZONAL FLOW DEVELOPING. HAVE INTRODUCED SOME LOW POPS ON MON AND TUE WITH THIS TRANSITION. && UNR WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. ST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 530 AM MDT WED JUL 14 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 530 AM MDT (630 AM CDT) WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA BEGINNING LATE THIS AFTERNOON. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. LATER TONIGHT...THE THREAT FOR SEVERE THUNDERSTORMS WILL SHIFT EAST OF THE BLACK HILLS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... THESE STORMS LATER TONIGHT MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY ACROSS THE REGION...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL MT. RUSHMORE 43.88N 103.45W
07/14/2004 0.88 INCH PENNINGTON SD PARK/FOREST SRVC
0250 PM HAIL 3 E HILL CITY 43.93N 103.51W
07/14/2004 0.75 INCH PENNINGTON SD TRAINED SPOTTER
0300 PM HAIL 2 NW CUSTER PARK HEADQU 43.79N 103.42W
07/14/2004 0.75 INCH CUSTER SD PUBLIC
3/4 INCH HAIL AT CENTER LAKE...LASTED 7 MINUTES
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 SE HILL CITY 43.90N 103.53W
07/14/2004 0.88 INCH PENNINGTON SD TRAINED SPOTTER
HAIL LASTED 30 MINUTES...COVERING GROUND.
0325 PM HAIL 8 E CUSTER 43.77N 103.44W
07/14/2004 1.00 INCH CUSTER SD PARK/FOREST SRVC
0325 PM HAIL 10 E CUSTER 43.77N 103.40W
07/14/2004 1.00 INCH CUSTER SD PARK/FOREST SRVC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 E CUSTER 43.77N 103.50W
07/14/2004 1.00 INCH CUSTER SD PUBLIC
&&
RUDGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 5 SW BUFFALO 45.53N 103.62W
07/14/2004 0.88 INCH HARDING SD PUBLIC
NICKEL HAIL LASTED FOR 20 MINUTES.
0715 PM HAIL 11 NE REDIG 45.38N 103.39W
07/14/2004 0.75 INCH HARDING SD CO-OP OBSERVER
0730 PM HAIL 10 S BUFFALO 45.44N 103.55W
07/14/2004 0.88 INCH HARDING SD PUBLIC
NICKEL SIZED HAIL COMPLETELY COVERING THE GROUND. HAIL
LASTED FOR 15 MINUTES.
0745 PM HAIL 20 E REDIG 45.27N 103.14W
07/14/2004 1.75 INCH HARDING SD PUBLIC
HAIL LASTED FOR 10 MINUTES.
&&
RUDGEThe Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5412556, 5412557.